SSRI effects on Testosterone
- 10-31-2007, 03:08 PM
SSRI effects on Testosterone
Ive read that SSRI's have a negative effect on testosterone levels, i was wondering how significant it is, b/c it seems that could also have an effect on mood(lowered test). How much of a concern is that to those on SSRI's and not on HRT....should i be as im prescribed Lexapro(30mg) and wellbutrin(300mg) for anxiety/depression. Is there an equally effective alternative OTC or prescription that i should look into? Thanks.
- 11-03-2007, 01:29 AM
would like to know if SSRI's have negative effect on test levels
- 11-06-2007, 08:33 AMAnabolicminds.com Featured Author
11-06-2007, 11:20 AM
11-06-2007, 04:05 PM
Thanks dinoiii, Im using Citalopram, so tat kinda put my mind at ease.
06-08-2009, 10:02 AM
so what was the outcome of the research?
06-08-2009, 12:01 PM
I used to take Zoloft and I gained a bit of fat on it and my sexual desire/libido was zero!! I asked my doctor about Zoloft and its influence on T levels. He said there was no correlation.
Just to be sure, we tested my thyroid, testosterone, and cholesterol levels. All came out fine. The reasoning behind the decreased sex drive is the high levels of seretonin. If you look up premature ejaculation, they prescribe anti-depressants to them as premature ejaculation's main cause is low seretonin.
So no, SSRI's do not decrease testosterone levels.
06-13-2009, 06:52 PM
06-13-2009, 07:43 PM
06-20-2009, 08:04 PM
"would like to know if SSRI's have negative effect on test levels"
Testosterone? No. Libido? YES!
06-20-2009, 08:07 PM
06-20-2009, 09:00 PM
Libido and testosterone go hand and hand, but there are many more factors that can effect libido. Look at drug addicts (i.e. cocaine abusers, heroin abusers). There libido and sexual desire is zero, but yet there test levels are still in the normal range (maybe a bit lower if they didnt do drugs, but still normal). I can go on and on with examples. Just because you have no libido doesn't mean you have low test.
Here's a study for you IRON LUNGZ....my test levels were 702 when tested. I was on 50mg/day Zoloft for 6 months. Libido was zero. You can't have libido if sexual desire is not there. SSRI's seem to block excessive emotions. Not sure the medical explanation, but this is first hand experience.
I'm pretty sure i've researched this topic a lot more than you have.
06-20-2009, 10:37 PM
06-22-2009, 09:48 AM
bump ... my sex drive has recently gone in the crapper (currently on Zologt 175mg/day) ... what are ppl doing to successfully get the sex drive back up and running?
06-22-2009, 12:04 PM
Basically talk to your doctor about trying a different SSRI that will have a different effect on libido. Those SSRI's are trial and error.
06-22-2009, 12:47 PM
06-22-2009, 01:09 PM
06-22-2009, 01:59 PM
Unfortunately ssri can have a negative effect on libido, ejaculatory and orgasmic response but not primarily through testosterone. Also affects sexual function in women.
Different drugs may have different effects so can be worth switching.
There are also drugs such as duloxetine that also inhibit adrenergic uptake and may not cause such probs if a standard ssri does.
Hope of some use!
06-22-2009, 06:47 PM
Wellbutrin works quite well for me at 300mg/day. Normally my libido isn't that raging, but whenever I go back on my wellbutrin the effects are quite pronounced. Needless to say, sometimes a raging libido leads to bad choicesThat is why the common treatment attempted for low libido from SSRIs is Wellbutrin or a stimulent.
09-13-2009, 09:12 AM
09-13-2009, 09:54 AM
09-13-2009, 12:17 PM
Sorry I shouldn't have said that without understanding more. I should have least asked for the dosage.
DO NOT STOP SSRIs under any circumstances.
Hmm... consider CBT and then assess whether SSRIs are needed.
Herbal alternatives are St John's wort (popular in Germany) and 5HTP.
09-13-2009, 07:15 PM
10-29-2009, 11:07 AM
I have this problem, I was on 150mg effexxor and total T was 291L I have been off it for about 4 weeks about to get net T Test. The standard normal measurements for test are vague. My DR said its only boarderline low. How can I prove to her thats super low for me.
10-31-2009, 10:47 PM
I too wondered if ssri's affected test levels. I asked my doc and he said no, but told me to research it. I did find two recent studies that showed ssri's could affect test levels. One study showed they increase prolactin levels, thus reducing test levels. The other study showed a decrease in LH and FSH.
Unfortunately, I don't have these studies bookmarked.
10-31-2009, 11:50 PM
It does reduce testosterone via the release of endogenous LH vis a vis loosening of hypothalamic tone (serotonin's mechanism).
LH then raises test acutely but drops test quickly because it aromatizes heavily, and estrogen (to my understanding) is the negative controller of testosterone output.
11-05-2009, 11:11 PM
I thought there was like a 20% chance of lowering. I have a female doc, going to do all of the necessary test and try to get trt. If she disagrees there is a clinic that basically asked me what I want over the phone, he is a CASH only kindof guy though.
12-18-2009, 09:57 PM
SSRI's are a tough call because they are very new in the grand scheme of medicine. I would say try to ween yourself as low as possible.
12-19-2009, 01:49 PM
md's are f*ckheads. Go to a D.O.
Every MD I've gone to about my t (low-300's) was ****y and had their heads in their ass
12-19-2009, 11:34 PM
high serotonin and high testosterone will equal the ultimate alpha male feeling type confidence.
See if u have high testerone but low serotonin, ur gonna be roid raged and grumpy.
High serotonin and high test, will equal agressiveness and confidence, but in a positive way.
12-20-2009, 07:18 PM
P-T axis complex stuff.
Do you need a test script?
Do what guys have always done .. cycle B6, Mucana puriens (Powerful, 1-carboxy), theanine, tyrosine ... to boost GABA/dopamine. Or dead-lifts, squats and lots of mono-fats, fish oil (fats). That will boost hGH and give you a better shot at boosting test naturally. Supplements to control prolactin ... that sort of thing.
Then again my advice on this thread has been demonstable junk.
12-24-2009, 10:40 PM
Yeah this is a simple issue.
High seratonin causes lowered dopamine. Lowered dopamine = less sex drive (even if testosterone is normal)
If people are having issues with libido on SSRI's, something like wellbutrin is normally prescribed as it's a dopamine reuptake inhibitor. That, or what was said above ^^
If you're feeling a little risky, or want to experiment, taking low dose deprenyl with low dose instant release wellbutrin (NOT the extended release), this has an incredible effect on dopamine and libido...this combined effect is similar to a dopamine agonist. I would heavily research this though and be careful. Check out Imm Inst forum for more info.
SSRE's are a better way to go though, much better than SSRI's, but are not available in North America via script.
03-28-2010, 05:07 PM
SSRI's and MAOI's will make you want to eat but it will kill off your test levels. libido=0. I hate SSRI's..... espicially paraxotine. **** killed my test levels... i get SEVERE physical withdrawls when i get off it.
Similar Forum Threads
- By jrvswim in forum Male Anti-Aging MedicineReplies: 3Last Post: 05-23-2010, 07:55 AM
- By charger71 in forum Post Cycle TherapyReplies: 4Last Post: 04-10-2007, 12:45 PM
- By the Cardinal in forum SupplementsReplies: 0Last Post: 07-19-2006, 06:10 AM
- By tonotbefine in forum AnabolicsReplies: 2Last Post: 10-24-2004, 09:40 PM
- By YellowJacket in forum Weight LossReplies: 4Last Post: 06-25-2003, 11:19 PM